Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 126, NWS Des Moines, IA

July 27, 2008Davis County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 27, 2008, 6:30 PM CDT for Davis County, Iowa. It was in force for 15 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 6:30 PM CDT (23:30 UTC)
Expired
Jul 27, 2008, 6:45 PM CDT
In force
15 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Davis County, IA

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:30 PM CDTTSTM WND DMGBloomfield, IAA FEW LARGE TREES...BETWEEN A FOOT TO 18 INCHES IN DIAMETER DOWN...ALONG WITH SEVERAL LARGE TREE LIMBS DOWN...BETWEEN 6 TO 10 INCHES IN DIAMETER...THROUGHOUT THE TOWN OF BLOOMFIELD.
Jul 27, 6:30 PM CDTTSTM WND GST 70Bloomfield, IA
Jul 27, 6:33 PM CDTTSTM WND GST 702 Nne Bloomfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 272330
TORDMX
IAC051-272345-
/O.NEW.KDMX.TO.W.0126.080727T2330Z-080727T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA...

* UNTIL 645 PM CDT.

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BLOOMFIELD...OR 17 MILES SOUTH OF OTTUMWA...MOVING SOUTHEAST AT 52
  MPH.

* THE TORNADO WILL BE NEAR...
  PULASKI BY 635 PM CDT...

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

LAT...LON 4074 9255 4087 9240 4075 9217 4068 9218
      4068 9219 4060 9219 4059 9220 4060 9238
      4059 9240
TIME...MOT...LOC 2330Z 311DEG 46KT 4073 9236

$$

LEE
2 follow-up statements
000 
WWUS53 KDMX 272336
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SUN JUL 27 2008

IAC051-272345-
/O.CON.KDMX.TO.W.0126.000000T0000Z-080727T2345Z/
DAVIS IA-
637 PM CDT SUN JUL 27 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN DAVIS COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PULASKI...OR 14
MILES NORTHEAST OF LANCASTER...MOVING SOUTHEAST AT 54 MPH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

LAT...LON 4065 9246 4078 9226 4072 9218 4068 9218
      4068 9219 4060 9219 4059 9220 4060 9238
      4059 9240
TIME...MOT...LOC 2337Z 320DEG 47KT 4064 9231

$$

LEE
000 
WWUS53 KDMX 272346 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT SUN JUL 27 2008

IAC051-272357-
/O.EXP.KDMX.TO.W.0126.000000T0000Z-080727T2345Z/
DAVIS IA-
647 PM CDT SUN JUL 27 2008

...THE TORNADO WARNING FOR SOUTHEASTERN DAVIS COUNTY HAS EXPIRED...

AT 642 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

LAT...LON 4065 9246 4078 9226 4072 9218 4068 9218
      4068 9219 4060 9219 4059 9220 4060 9238
      4059 9240
TIME...MOT...LOC 2336Z 320DEG 47KT 4065 9232

$$

LEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:28 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 3:28 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN JUL 27 2008

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG
TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN
NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND
SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING
SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR
THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION
ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF
BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF
LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS
CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH
ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH
PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT
MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND.

BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN
EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN
TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE
WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE
FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...27/18Z
CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE
EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS
STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL
DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND
SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR
BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO
NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING.
HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE
TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER
FOR PROLONGED PERIODS WITH LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF
COUNTIES.

&&

AVIATION...MOYER
PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 4:25 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SUN JUL 27 2008

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING
AND OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS TO 90 MPH...AND QUARTER SIZE HAIL. AN ISOLATED TORNADO IS
NOT OUT OF THE QUESTION THROUGH EARLY EVENING. LOCALLY HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN
IOWA...WHERE HEAVY RAIN FELL RECENTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

IAZ004>007-015>017-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
425 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM
NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE
WINDS TO 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

ALBRECHT/KINNEY

In the hours before

Local storm report, Jul 27, 6:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SSW PRAIRIE CITY        41.60N 93.24W
07/27/2008                   JASPER             IA   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN. 1 FOOT DIAMETER TREE LIMB DOWN
            ON SOUTH STREET BETWEEN SOUTH MONROE AND SOUTH MAIN
            STREET.

&&

BF
Local storm report, Jul 27, 6:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     E CENTERVILLE           40.73N 92.87W
07/27/2008  E60.00 MPH       APPANOOSE          IA   TRAINED SPOTTER

&&

MS JUL 08
Local storm report, Jul 27, 6:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     OTTUMWA AIRPORT         41.11N 92.45W
07/27/2008  M62.00 MPH       WAPELLO            IA   ASOS

&&

MS JUL 08
Local storm report, Jul 27, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     1 N OTTUMWA             41.03N 92.42W
07/27/2008                   WAPELLO            IA   TRAINED SPOTTER

            LARGE TREE DOWN.

&&

RUSSELL
Local storm report, Jul 27, 6:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 W MILLERTON           40.84N 93.40W
07/27/2008  E0.88 INCH       WAYNE              IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jul 27, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 NE BONDURANT          41.70N 93.45W
07/27/2008                   POLK               IA   TRAINED SPOTTER

            3 FOOT DIAMETER TREE FELL ON A HOUSE.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:18 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Jul 27, 1:59 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin46 min
Jul 27, 2:12 PM CDTSevere Thunderstorm WarningDMXButler48 min
Jul 27, 2:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster41 min
Jul 27, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story, Webster47 min
Jul 27, 3:46 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama44 min
Jul 27, 4:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 4:11 PM CDTTornado WarningDMXBoone, Polk, Story34 min
Jul 27, 4:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Marion, Polk, Story and 1 more45 min
Jul 27, 4:31 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren44 min
Jul 27, 4:43 PM CDTTornado WarningDMXJasper, Polk32 min
Jul 27, 4:50 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Poweshiek40 min
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren48 min
Jul 27, 5:09 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek36 min
Jul 27, 5:13 PM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more47 min
Jul 27, 5:14 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Webster46 min
Jul 27, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper13 min
Jul 27, 5:28 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek47 min
Jul 27, 5:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more38 min
Jul 27, 5:54 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello36 min
Jul 27, 5:55 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Wayne50 min
Jul 27, 5:58 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story47 min
Jul 27, 6:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello48 min
Jul 27, 6:38 PM CDTTornado WarningDMXWayne23 min
Jul 27, 6:43 PM CDTFlash Flood WarningDMXWayne3 hr

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.